Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 10, 2021Greenlee County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 10, 2021, 3:18 PM MST for Greenlee County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 3:18 PM MST (22:18 UTC)
Expired
Jul 10, 2021, 4:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 167 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS85 KTWC 102218
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Sat Jul 10 2021
 
AZZ509-510-102300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
318 PM MST Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 400 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Clifton, moving southwest at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clifton, Morenci, Duncan, York, Franklin, Three Way and Guthrie. 

LAT...LON 3301 10965 3326 10934 3296 10905 3245 10905
TIME...MOT...LOC 2217Z 053DEG 21KT 3294 10915 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:00 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Sat Jul 10 2021

.SYNOPSIS...

Southern Arizona will remain in an active pattern for isolated
thunderstorms and hot daytime highs for the next several days.
Impacts will include blowing dust, potential flash flooding and
gusty and erratic winds.

&&

.DISCUSSION...

Lots of sunshine has allowed energy to build across Southern Arizona
today, with Marana and Tucson already at 105 degrees each.

High resolution models have continued to point to an active late
afternoon start to isolated thunderstorm activity initiating off of
the Mogollon Rim. Some convection has already started in Northern
Greenlee County, moving swiftly southwestward. With PW values at
or above 1.5 inches, heavy localized rainfall will be one of the
main impacts to watch for the rest of today. Even with fast moving
storms, the flash flooding potential does remain, especially over
dry areas and existing burn scars. Additionally, due to the
potential for stronger updrafts and accompanying outflow, blowing
dust will be an issue for parts of Pinal and Pima County through
the evening hours. Therefore, in coordination with WFO Phoenix,
we've issued a Blowing Dust Advisory for those areas valid from
00-06 UTC.

Another interesting wrinkle is the HREF is highlighting areas near
the US/MX border with some interesting updraft helicity
probabilities. If storms do fire in those areas, close attention
will need to be paid to their structure.

Sunday brings another chance for isolated thunderstorm activity,
which will continue well into the middle of next week.

&&

.AVIATION...Valid through 12/00Z.
ISOLD-SCT SHRA/TSRA over the White Mountains this afternoon will
propagate to the southwest through late this evening. Best timing
for thunderstorms affecting KTUS is between 11/01z and 11/07z, and
KOLS between 02-06z. Wind gusts to 50 kts possible near the
strongest TSRA. Otherwise, surface winds less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms are again
possible today, forming off the Mogollon Rim this afternoon and
moving to the SW during the evening and overnight hours. Gusty
outflow winds will be the primary concern with these storms. Min RH
values will generally be in the 15-25 percent range for lower
elevations through Monday with very good overnight recoveries before
increasing Tuesday onward. Surface winds will be light and follow
normal daily trends when not influenced by storms.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
evening for AZZ501-502-504>506.

&&

Public...Singer
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 10, 3:18 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Sat Jul 10 2021

AZZ509-510-102300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
318 PM MST Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 400 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Clifton, moving southwest at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clifton, Morenci, Duncan, York, Franklin, Three Way and Guthrie.

LAT...LON 3301 10965 3326 10934 3296 10905 3245 10905
TIME...MOT...LOC 2217Z 053DEG 21KT 3294 10915

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:11 PM MSTSpecial Weather StatementTWC49 min
Jul 9, 6:09 PM MSTSevere Thunderstorm WarningTWCPinal26 min
Jul 9, 7:54 PM MSTSpecial Weather StatementTWCGraham36 min
Jul 9, 8:17 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Jul 9, 10:16 PM MSTSpecial Weather StatementTWCPinal29 min
Jul 9, 10:55 PM MSTSpecial Weather StatementTWCPima35 min
Jul 10, 1:55 PM MSTBlowing Dust AdvisoryTWCPima, Pinal9 hr
Jul 10, 3:09 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Jul 10, 3:40 PM MSTSpecial Weather StatementTWC35 min
Jul 10, 3:43 PM MSTSevere Thunderstorm WarningTWCCochise19 min
Jul 10, 4:03 PM MSTSpecial Weather StatementTWCGraham42 min
Jul 10, 4:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 10, 4:32 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Jul 10, 4:39 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Jul 10, 4:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.